Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 107, NWS Lincoln, IL

October 2, 2014Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 2, 2014, 2:06 PM CDT for Jasper County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2014, 2:06 PM CDT (19:06 UTC)
Expired
Oct 2, 2014, 2:35 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 1:22 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS53 KILX 021906
SVRILX
ILC079-021945-
/O.NEW.KILX.SV.W.0107.141002T1906Z-141002T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
206 PM CDT THU OCT 2 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 245 PM CDT

* AT 204 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF BOGOTA...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON...WHEELER...HIDALGO...SAM PARR STATE PARK...ROSE HILL AND
  YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3886 8835 3889 8837 3900 8836 3917 8823
      3917 8795 3913 8795
TIME...MOT...LOC 1906Z 220DEG 26KT 3896 8831

HAIL...0.75IN
WIND...60MPH

$$

MILLER
2 follow-up statements
395 
WWUS53 KILX 021923
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
223 PM CDT THU OCT 2 2014

ILC079-021945-
/O.CON.KILX.SV.W.0107.000000T0000Z-141002T1945Z/
JASPER IL-
223 PM CDT THU OCT 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JASPER COUNTY
UNTIL 245 PM CDT...

AT 220 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWTON...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HIDALGO...SAM PARR STATE PARK...ROSE HILL AND YALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3892 8826 3901 8830 3917 8823 3917 8795
      3913 8795
TIME...MOT...LOC 1923Z 232DEG 27KT 3902 8820

HAIL...0.88IN
WIND...60MPH

$$

MILLER
358 
WWUS53 KILX 021935
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT THU OCT 2 2014

ILC079-021945-
/O.CAN.KILX.SV.W.0107.000000T0000Z-141002T1945Z/
JASPER IL-
235 PM CDT THU OCT 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.

LAT...LON 3892 8826 3901 8830 3917 8823 3917 8795
      3913 8795
TIME...MOT...LOC 1935Z 232DEG 27KT 3908 8811

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 12:35 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 2, 12:35 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1235 PM CDT Thu Oct 2 2014

.MESOSCALE DISCUSSION...
ISSUED AT 1235 PM CDT THU OCT 2 2014

Enough clear patches have occurred over the southeast CWA to allow
CAPE's to rise into the 1500-2000 J/kg range, with higher values
further south, per SPC mesoanalysis and GOES soundings. Line of
convection currently extending from Decatur southeast will begin
affecting east central Illinois early this afternoon, while
regional radar mosaics showing storms quickly developing over
south central Illinois near Salem and Flora. SPC watching this
area closely for a potential watch. Larger area of strong to
severe storms currently in central/south central Missouri progged
by the High-Res ARW/NMM and HRRR models to be moving through
central Illinois in the 4 pm time frame.

&&

.UPDATE...
ISSUED AT 1118 AM CDT THU OCT 2 2014

Have decided to issue a Flash Flood Watch for portions of the
southwest CWA which were hit harder with the rains last night.
This would include areas from Rushville southeast to Jacksonville,
then eastward to Taylorville. Observed totals were heaviest in
Christian County with 2-4 inches common, with similar totals
along the Illinois River. Moderate risk of flash flooding is
indicated in this area, with another 2 to 3 inches possible. Watch
will be out shortly.

UPDATE ISSUED AT 1029 AM CDT THU OCT 2 2014

Short break in the rain occurring over a large part of the
forecast area this morning, however a large area of showers and
thunderstorms was beginning to spread into the far western CWA.
Latest HRRR guidance has this overspreading many areas west of
I-55 into early afternoon, but the model has not been handling the
narrow axis along the I-70 corridor very well. Storms expected to
increase across the eastern CWA during the afternoon. Main cold
front is still well off to the west, and should start to move into
the western CWA during the evening hours. The rain trends should
rapidly decrease behind the front after its passage overnight.

Main question for this afternoon/evening will be with severe
weather potential. Right now only areas east of I-55 are seeing
scattered breaks in the clouds. MUCAPE values around 500 J/kg or
so across the south half of the forecast area, per SPC
mesoanalysis. RAP soundings from Springfield do bring CAPE's up to
around 1500 J/kg during the late afternoon as the precipitation
becomes more concentrated west of the I-55 corridor. Rather moist
soundings do favor heavy rain, with precipitable water around 1.8
inches which is near the 99th percentile for early October. Any
severe weather that occurs will be more of a wind threat in our
area due to the moist profile.

&&

.SHORT TERM...(Today)
ISSUED AT 258 AM CDT THU OCT 2 2014

06z/1am surface analysis shows warm front extending from central
Missouri eastward into the Ohio River Valley.  Several clusters of
convection have been tracking along/north of the front overnight,
aided by a 30-35kt 850mb jet streak oriented from the Southern
Plains northeastward across the boundary.  This activity will
continue for the next few hours, but should begin to wane by
mid-morning as front lifts further northward.  Based on current
radar trends and 00z model data, will carry likely PoPs
along/northwest of I-70 through midday, with only chance PoPs
further south.  Meanwhile, low pressure developing over Oklahoma
will track northeastward into southern Wisconsin by this evening.
Line of thunderstorms is expected to develop along/ahead of
associated cold front, with most model solutions keeping this
convection just west of the KILX CWA until late afternoon/early
evening.  Have increased PoPs to categorical across the Illinois
River Valley this afternoon in case storms get going faster than
anticipated, but think bulk of activity will hold off until
evening.  Aside from the rain chances today, it will be another
very warm day with highs ranging from the middle 70s far northwest
around Galesburg to the middle 80s along/south of I-70.

&&

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 258 AM CDT THU OCT 2 2014

Latest Day 1 convective outlook from SPC places all of
central/southeast Illinois under a slight risk for severe weather
tonight.  With a very warm/humid air mass surging northward ahead of
an approaching cold front, resulting CAPE values will likely
exceed 1500J/kg later today.  In addition, low-level wind shear
will be increasing with 0-6km bulk shear values generally in the
30-40kt range.  These favorable parameters combined with strong
convergence along the cold front will lead to the development of a
line of thunderstorms this evening.  Models generally develop the
storms along the Mississippi River by late afternoon, then push
them eastward to the I-55 corridor by mid-evening and into
east-central Illinois shortly after midnight.  Main severe weather
threat will be strong/damaging winds, although highest
probabilities for widespread severe will likely remain further
southwest from the St. Louis area southwestward to Texas.  With
precipitable water values climbing over 1.75, high rainfall rates
will be likely with any storms that develop.  Localized flash
flooding may develop within the strongest storms: however, recent
rainfall amounts have not been great enough over a wide enough
area to warrant a Flash Flood Watch at this time.

Front will push into Indiana by Friday morning, bringing an end to
the greatest rain chances.  Still some model discrepancy concerning
timing of frontal departure, with the ECMWF being the slowest.  Have
therefore hung on to chance PoPs early Friday morning along/east of
I-57.  A secondary upper wave currently evident on water vapor
imagery over Alberta will dive southeastward Friday
afternoon/evening, amplifying the mean trough over the Great
Lakes/Midwest.  Synoptic lift and steep mid-level lapse rates
associated with this feature will be enough to warrant a slight
chance for showers, mainly during the afternoon.  Main weather story
on Friday will be the windy and sharply cooler conditions.
Tightening pressure gradient between departing front and approaching
Canadian high pressure will lead to strong W/NW winds gusting to
between 30 and 35mph.  Temperatures will struggle to rise much at
all from morning lows, with readings remaining in the 60s.

With 850mb temps progged to drop into the -3 to -5C range, low
temperatures by Saturday morning will fall into the middle
30s...representing a nearly 50 degree temp drop from expected high
temps today! Due to a continued brisk northwesterly breeze, am
not expecting any frost to develop Friday night.  Heart of cold
air mass will be in place across Illinois on Saturday, with highs
struggling to reach the middle to upper 50s and overnight lows
once again dropping into the middle to upper 30s.  With much
lighter winds expected, a few patches of frost will be possible by
Sunday morning, especially if skies can remain clear ahead of the
next approaching short-wave trough.

After that, the Midwest will be dominated by northwesterly
upper-level flow through Tuesday before trough retreats into Canada
by the middle and end of next week.  This will mean continued below
normal temps in the 60s through Tuesday, followed by a warming trend
and a return to the 70s by Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1226 PM CDT THU OCT 2 2014

Initial line of convection will be moving into KDEC shortly and
KCMI toward 18Z or so, with TEMPO poeriods of IFR visibilities
from heavy rain. Remainder of the TAF sites will be seeing a
steady rain for a couple hours, then a break before the next round
of convection currently in central Missouri moves northeast. The
rain and storms will end with the passage of a cold front, which
should be passing through KPIA/KSPI toward 06Z and the remainder
of the TAF sites through 10Z. Cloud cover ahead and behind the
front will be MVFR around 1500-2000 feet, although there may be a
1-3 hour window early Friday morning where the clouds scatter out
for a time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through late tonight FOR ILZ040-047-049>052.

&&

MESOSCALE...Geelhart
UPDATE...Geelhart
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Geelhart
Hazardous weather outlook, Oct 2, 11:41 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1141 AM CDT THU OCT 2 2014

ILZ027>031-036>038-041>043-048-053-031100-
DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-
PEORIA-STARK-TAZEWELL-WOODFORD-
1141 AM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL INCREASE THIS AFTERNOON...WITH STORMS BECOMING
WIDESPREAD THIS EVENING AS A COLD FRONT APPROACHES. SOME OF THE
STORMS MAY BE SEVERE THROUGH THIS EVENING. DAMAGING WINDS...HEAVY
RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS. LARGE
HAIL IS ALSO POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-031100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1141 AM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND WILL BECOME LIKELY
TONIGHT. SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS...HEAVY RAIN AND FREQUENT LIGHTNING THE PRIMARY THREATS.
LARGE HAIL IS ALSO POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

ILZ040-047-049>052-031100-
CASS-CHRISTIAN-MORGAN-SANGAMON-SCHUYLER-SCOTT-
1141 AM CDT THU OCT 2 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF THUNDERSTORMS ARE ON TAP THROUGH THIS EVENING...WITH
THE THREAT OF STORMS DIMINISHING AFTER MIDNIGHT. SOME OF THE
STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND FREQUENT
LIGHTNING WILL BE THE PRIMARY THREATS. LARGE HAIL IS ALSO POSSIBLE
WITH A FEW OF THE STORMS.

WITH HEAVY RAIN OF 2 TO 4 INCHES OCCURRING LAST NIGHT...THE THREAT
OF ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE SOME ISSUES WITH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

GEELHART

In the hours before

Local storm report, Oct 2, 8:32 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
832 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 AM     HEAVY RAIN       AUBURN                  39.58N 89.75W
10/02/2014  M2.30 INCH       SANGAMON           IL   MESONET

&&

JRP
Local storm report, Oct 2, 9:36 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
936 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HEAVY RAIN       7 ESE MORRISONVILLE     39.38N 89.34W
10/02/2014  M2.85 INCH       CHRISTIAN          IL   PUBLIC

&&

GEELHART
Local storm report, Oct 2, 10:17 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       PANA                    39.39N 89.08W
10/02/2014  M2.58 INCH       CHRISTIAN          IL   PUBLIC

            PUBLIC REPORT FROM THE WEST SIDE OF PANA

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 11:27 AM CDTFlash Flood WatchILXCass, Christian, Morgan, Sangamon, Schuyler, Scott16 hr
Oct 2, 2:00 PM CDTAreal Flood AdvisoryILXChampaign, Vermilion3 hr
Oct 2, 3:21 PM CDTAreal Flood AdvisoryILXClark, Crawford, Jasper3 hr
Oct 2, 6:28 PM CDTAreal Flood AdvisoryILXDeWitt, Logan, McLean3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.